Alert archive / Ohio / River Flood Warnings in 2024

River Flood Warning 4, NWS Cleveland, OH

March 10, 2024Sandusky County, Wood County, Ohio

NWS Cleveland, OH issued this river flood warning at Mar 10, 2024, 12:50 AM EST for Sandusky County, Wood County, Ohio. It took effect at Mar 10, 2024, 4:07 AM EDT. It was in force for 8 hr.

The area

The outline as issued.

The facts

Issued
Mar 10, 2024, 12:50 AM EST (05:50 UTC)
In effect from
Mar 10, 2024, 4:07 AM EDT
Expired
Mar 10, 2024, 11:54 AM EDT
In force
8 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

Counties Sandusky County, OH, Wood County, OH

The radar

The Cleveland radar (KCLE), 133 km from the middle of the area, began a volume at 05:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Portage River at Woodville (WDVO1). The gauge peaked at 9.09 ft at Mar 10, 2024, 7:00 AM EDT.

actionminormoderate51003/1003/11
Action stage
8 ft
Minor stage
11 ft
Moderate stage
12.5 ft
Major stage
13.5 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04195500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

296 
WGUS41 KCLE 100550
FLWCLE

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
1250 AM EST Sun Mar 10 2024

...The National Weather Service in Cleveland OH has issued a Flood 
Warning for the following rivers in Ohio...

  Portage River At Woodville affecting Sandusky and Wood Counties.

For the Portage River...including Woodville...Minor flooding is 
forecast.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

Additional information is available at www.weather.gov.

The next statement will be issued this afternoon at noon EDT.

&&

OHC143-173-101600-
/O.NEW.KCLE.FL.W.0004.240310T0807Z-240310T1800Z/
/WDVO1.1.ER.240310T0807Z.240310T0820Z.240310T1200Z.NO/
1250 AM EST Sun Mar 10 2024

...FLOOD WARNING IN EFFECT UNTIL THIS AFTERNOON...

* WHAT...Minor flooding is forecast.

* WHERE...Portage River at Woodville.

* WHEN...Until this afternoon.

* IMPACTS...At 9.0 feet, The river inundates lower portions of Trail 
  Marker Park and is out of banks in Pemberville.

* ADDITIONAL DETAILS...
  - At 12:30 AM EST Sunday the stage was 8.9 feet.
  - Bankfull stage is 9.0 feet.
  - Forecast...The river is expected to rise to a crest of 9.0
    feet early this morning. It will then fall below flood stage
    this morning.
  - Flood stage is 9.0 feet.
  - Flood History...This crest compares to a previous crest of
    9.0 feet on 01/02/2019.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

Clark
1 follow-up statement
538 
WGUS81 KCLE 101554
FLSCLE

Flood Statement
National Weather Service Cleveland OH
1154 AM EDT Sun Mar 10 2024

...The Flood Warning is cancelled for the following rivers in Ohio...

  Portage River At Woodville affecting Wood and Sandusky Counties.

OHC143-173-101700-
/O.CAN.KCLE.FL.W.0004.000000T0000Z-240310T1554Z/
/WDVO1.1.ER.240310T0740Z.240310T1800Z.240311T0800Z.NO/
1154 AM EDT Sun Mar 10 2024

...FLOOD WARNING IS CANCELLED...

The Flood Warning is cancelled for
  the Portage River At Woodville.

* ADDITIONAL DETAILS...
  - At 11:30 AM EDT Sunday the stage was 9.0 feet.
  - Bankfull stage is 9.0 feet.
  - Recent Activity...The maximum river stage in the 24 hours
    ending at 11:30 AM EDT Sunday was 9.1 feet.
  - Forecast...The river will fall below flood stage by 1PM EDT.
  - http://www.weather.gov/safety/flood

&&

LAT...LON 4136 8354 4148 8334 4143 8334 4135 8349


$$

Campbell

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at Mar 9, 9:54 PM EST, 2 hours 56 minutes earlier.

Area forecast discussion, Mar 9, 9:54 PM EST, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
954 PM EST Sat Mar 9 2024

.SYNOPSIS...
An area of low pressure will develop to the south along the
cold front this afternoon and deepen as it moves into the New
England states for Sunday. A residual trough with a reinforcing
cold front will move through the region on Sunday behind this
system. High pressure returns on Monday and Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY NIGHT/...

9:54 PM EST Update...

Most of the forecast remains valid. However, freshened POP's
through midnight tonight given latest trends in obs and model
guidance. As a mid/upper-level low wobbles SE'ward from
northwestern Lower MI to near western Lake Erie through daybreak
Sunday morning, CAA at the surface and aloft will contribute to
continued cooling of the atmospheric column, low-level moisture
will continue to increase, and mid-level moisture will
eventually increase. 9:54 PM EST regional radar data indicate
lake-effect precip originating over Lakes Michigan and Huron is
beginning to move generally SE'ward over Lake Erie and upslope-
forced showers enhanced by additional moisture from Lake Erie
are continuing to blossom over NE OH and NW PA. Expect these
trends to continue through the wee hours of Sunday morning and
these rain showers to mix with or change to snow, especially
after midnight. A secondary cold front should sweep SE'ward
through our CWA between about 2 AM EST/3 AM EDT and 8 AM EST/9
AM EDT Sunday morning and trigger scattered snow showers, some
steady to heavy, as the front encounters sufficient moisture and
potential instability in the lowest 1 km AGL. Behind the front,
steadier to heavier lake-effect graupel and snow should develop
over and generally east-southeast of Lake Erie, in/near the
snowbelt, by daybreak Sunday as lake surface to 850 mb temp
differences grow to 13C to 16C over ~5C Lake Erie and low-level
convergence along the major axes of bands allows moderate to
strong ascent to become maximized at/near cloud temps of -5C to
-10C, below a cloudy DGZ. Our SLR and snowfall forecast still
 looks reasonable. Please see discussion below for additional
 details.

Previous Discussion from 4:03 PM EST...

Headline Changes:
Geauga in Ohio and southern Erie and Crawford in Pennsylvania
were upgraded to a Winter Storm Warning and then a Winter
Weather Advisory was issued for northern Erie County in
Pennsylvania and Cuyahoga, Summit, Lake, Ashtabula, and Portage
Counties in Ohio. All for tonight through Sunday night.

Forecast Details:
The cold front has cleared the forecast area and departed to the
east, though some rain showers linger across the Youngstown area
and in Northwest Pennsylvania. We showers should last another
hour or two as they gradually move east and out of the forecast
area.

Precipitation should fill back in later this evening with low-
level moisture and gradually increasing lake-induced
instability as temperatures aloft cool. Showers initially fall
as rain but as surface temperatures decrease from west-east,
should see a fairly quick transition from rain to snow after
06Z. The core of an upper-level low, currently over the upper
peninsula of Michigan, moves southeast across lower Michigan
tonight and over the forecast area by late Sunday morning. This
will bring colder temperatures aloft (850 mb temperatures down
to -10 to -12 C) and much deeper moisture (as high as 500mb).
This will bring snow showers areawide during the daytime hours.
Lake effect rain showers become lake enhanced snow showers early
Sunday morning downwind of Lake Erie, transitioning to moderate
to heavy lake enhanced bands late Sunday morning through Sunday
evening as the upper-level low moves overhead. Snow is likely
to be more persistent and stronger downwind of Lake Erie, which
is where the best snow accumulations are expected. As mentioned
above, winter storm warnings and winter weather advisories were
issued. Current forecast is largely a blend of model guidance,
largely influenced by hi-res model guidance. The Regional-
Canadian (a model we find does well with placement of lake
effect/enhanced snow bands) has higher QPF from northern Lorain,
southern Cuyahoga, northern Summit/Portage, and southern
Trumbull, compared to our current forecast. Will have to keep
an eye on these trends to see if expansions to headlines are
needed. Wind gusts up to 40 mph will also produce very windy
conditions and blowing snow, which may further reduce
visibilities compared to normal snowfall. It also may also make
it difficult to keep roads cleared. Wind chills down to the
teens are also expected.

Outside of the headlined area where snow is expected to be less
persistent, snow showers/squalls will be possible through the
day Sunday. Lapse rates of up 7 C/km and snow squall parameter
up to 4 will support showery/banded snow, with some snow squalls
possibly posing the risk for brief but rapidly reduce
visibilities and poor travel conditions. Wind gusts up to 40 mph
will be possible areawide.

Snow showers rapidly diminish from west to east Sunday
evening/night, giving way to clear skies (except Northwest
Pennsylvania where clouds may persist).

&&

.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
The upper level pattern will transition to ridding across the Great
Lakes and Ohio Valley region on Monday. At the surface, high
pressure will be building in from the Lower Ohio Valley into the
eastern Great Lakes Monday afternoon.  There will be plenty of
sunshine on Monday to start the warming trend with highs in the mid
40s for NWPA, upper 40s for NEOH and lower 50s across NW OH.
Further upper level ridging will be over the Ohio Valley on
Tuesday along with high pressure dominating the weather at the
surface. Sunny skies on Tuesday will warm temperatures in the
lower to middle 60s and feeling like Spring.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
An upper level trough will deepen and dig into the Four Corners
region by the middle and end of next week. The Ohio Valley and
Eastern CONUS will continue to be under a broad upper level ridge.
A weak frontal boundary will slide down and stall out into the
central Great Lakes region late Wednesday night into Thursday. Slight
chances of showers are possible with the stalled front in the
region. The higher rain chances will return in the forecast by
Friday with a low pressure system tracking across the region.
Forecast confidence is very good for above normal temperatures
through the end of next week. Most days will feature highs in the
60s with some spots approaching 70 degrees.

&&

.AVIATION /00Z Sunday THROUGH Thursday/...
In the mid/upper-level atmosphere, cyclonic SW'erly flow over
our region veers to NW'erly through 00Z/Mon as a low wobbles
SE'ward from near the Upper Peninsula of MI to near NJ. At the
surface, a trough lingers over northern OH and NW PA, and a
secondary cold front should sweep SE'ward through our region
between ~07Z and ~13Z/Sun. Our regional surface winds trend
W'erly to NW'erly around 10 to 20 knots with gusts up to 20 to
35 knots expected at times, especially from 15Z/Sun through
00Z/Mon.

Widespread low clouds and VFR to MVFR ceilings in the range of 1kft
to 4kft AGL are forecast through the TAF period. Rain showers
associated with the upper-reaches of a cold front departing NW PA to
the east are expected to end by 00:30Z/Sun. As colder air
overspreads our region and low-level moisture increases, upslope
flow-forced rain/snow showers, enhanced by additional moisture from
Lake Erie, should blossom over NE OH and NW PA after ~03Z and
especially after ~06Z/Sun. Scattered snow showers and snow squalls
are expected to accompany the aforementioned secondary cold front
passage between ~07Z and ~13Z/Sun. Behind the secondary front,
multiple bands of lake-enhanced/effect snow, steady to heavy at
times, are expected to stream generally ESE'ward and then SE'ward
from Lake Erie as the atmospheric column cools further and low/mid-
level moisture increases. Visibility is expected to primarily range
between MVFR and LIFR in precip. Where snow accumulates, periods of
blowing snow are expected after ~15Z/Sun.

Outlook...Non-VFR with periodic snow showers and blowing snow
expected Sunday night, especially in NE OH and NW PA. Isolated
rain showers with non-VFR possible this Wednesday through
Thursday.

&&

.MARINE...
Conditions on the lake will become rough later tonight into Sunday.
A stronger cold front will cross Lake Erie this evening. West to
Northwest winds will increase 20 to 30 knots late tonight through
Sunday as colder air arrives behind the front. Small Craft Advisory
has been expanded to included all of the nearshore water of Lake
Erie. Once the winds and waves pick up tonight, rough conditions
will persist all the way into Monday. We kept winds at 30 knots on
Lake Erie but can not rule out conditions briefly approaching gale
force Sunday afternoon and evening.

High pressure builds into the Ohio Valley Monday and Tuesday with
winds backing to southwesterly and decreasing 10 to 15 knots. Fairly
good marine conditions are expected through the mid-week period as
warm air and southerly winds overspreads Lake Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 1 AM to 10 PM EST Sunday for
     OHZ011-012-014-021>023-089.
     Winter Storm Warning from 1 AM to 10 PM EST Sunday for OHZ013.
PA...Winter Weather Advisory from 3 AM Sunday to 4 AM EST Monday
     for PAZ001.
     Winter Storm Warning from 3 AM Sunday to 4 AM EST Monday for
     PAZ002-003.
NY...None.
MARINE...Small Craft Advisory until 8 AM EST Monday for LEZ142-143.
     Small Craft Advisory until 11 AM EST Monday for LEZ144-145.
     Small Craft Advisory until 5 PM EST Monday for LEZ146>149.

&&

SYNOPSIS...Saunders
NEAR TERM...Jaszka/Saunders
SHORT TERM...Griffin
LONG TERM...Griffin
AVIATION...Jaszka
MARINE...Griffin
Hazardous weather outlook, Mar 9, 10:22 PM EST, 2 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
1022 PM EST Sat Mar 9 2024

OHZ011-012-014-021>023-089-110400-
Cuyahoga-Lake-Ashtabula Inland-Summit-Portage-Trumbull-
Ashtabula Lakeshore-
1022 PM EST Sat Mar 9 2024

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 PM EST SUNDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

  Winter Weather Advisory.

Westerly to northwesterly wind gusts up to 40 mph are expected on
Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ002-003-110400-
Southern Erie-Crawford-
1022 PM EST Sat Mar 9 2024

...WINTER STORM WARNING IN EFFECT FROM 3 AM SUNDAY TO 4 AM EST
MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ001-110400-
Northern Erie-
1022 PM EST Sat Mar 9 2024

...WINTER WEATHER ADVISORY IN EFFECT FROM 3 AM SUNDAY TO 4 AM EST
MONDAY...

This Hazardous Weather Outlook is for northwest Pennsylvania.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Weather Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ013-110400-
Geauga-
1022 PM EST Sat Mar 9 2024

...WINTER STORM WARNING IN EFFECT UNTIL 10 PM EST SUNDAY...

This Hazardous Weather Outlook is for northeast Ohio.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ003-006>010-017>020-027>033-036>038-047-110400-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-Marion-Morrow-
Holmes-Knox-
1022 PM EST Sat Mar 9 2024

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.

.DAY ONE...Tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Snow squalls are possible Sunday. These snow squalls may produce
near-zero visibility and very poor travel conditions for brief
periods of time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-110400-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
1022 PM EST Sat Mar 9 2024

This Hazardous Weather Outlook is for Lake Erie.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 10, 5:07 AM EDTSpecial Weather StatementCLECuyahoga, Geauga, Trumbull83 min
Mar 10, 6:31 AM EDTSpecial Weather StatementCLECuyahoga, Erie, Geauga, Lorain, Trumbull59 min
Mar 10, 7:45 AM EDTSpecial Weather StatementCLEAshland, Geauga, Huron, Mahoning, Medina, Portage and 5 more75 min
Mar 10, 9:23 AM EDTSpecial Weather StatementCLECuyahoga, Erie, Huron, Lorain, Medina, Summit97 min

Nearby

River Flood Warnings in Ohio, 2024Every river flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.